California, 2011Winter Storm in California, March 18 to 21, 2011
March 18 to 21, 2011 · NWS STO · 5 events in 5 counties and zones
A winter storm brought snow to the northern Coastal Mountains, the Northern Mountains, and to the northern and central Sierra Nevada Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought snow to the northern Coastal Mountains, the Northern Mountains, and to the northern and central Sierra Nevada Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 18, 3:57 AM PST, 3 minutes earlier.
Area forecast discussion, Mar 18, 3:57 AM PST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
457 AM PDT FRI MAR 18 2011
.SHORT TERM DISCUSSION (TODAY THROUGH MONDAY)...
BROAD LONGWAVE TROUGH REMAINS ENTRENCHED OVER MUCH OF THE EASTERN
PACIFIC WITH MULTIPLE, VERY DYNAMIC SHORTWAVES PROPAGATING ONTO THE
WEST COAST. INFRARED SATELLITE IMAGERY DEPICTS AN IMPRESSIVE MATURE
LOW PRESSURE SYSTEM MOVING INTO NW CAL. LAPSE RATES ARE DECENT ALONG
AND AHEAD OF THE FRONT NEAR THE COAST BECAUSE SCATTERED T-STORMS
HAVE BEEN OCCURRING MOST OF THE NIGHT. HOWEVER NOW THAT THE BAND OF
CONVECTIVE ACTIVITY HAS MOVED ONSHORE, THE LIGHTNING HAS DIMINISHED.
WITH THE BACK EDGE OF THE FRONTAL CLOUD BAND MOVING AROUND 30 MPH,
EXTRAPOLATION WOULD BRING SLIGHT SUN BETWEEN SCATTERED SHOWERS TO
THE SAC VALLEY BY LATE MORNING. AFTERNOON HEATING CORRESPONDING WITH
THE FRONTAL PASSAGE WILL LIKELY GIVE RISE TO SOME T-STORMS.
THIS SYSTEM TODAY HAS COME FROM THE COLDER SOURCE REGION OF THE
GULF OF ALASKA. SO IT DOESN'T HAVE QUITE THE MOISTURE TAP THAT
THE STORM EARLIER THIS WEEK DID. HOWEVER, STRONG DIVERGENCE ALOFT
AND GOOD OROGRAPHICS EXIST FOR THE SIERRA. FORECAST PRECIP TOTALS
INTO SATURDAY MORNING WILL BE 0.50 TO 1 INCH FOR VALLEY LOCATIONS
WITH THE MAJORITY OF LOCATIONS LESS THAN 0.75 OF AN INCH. EXPECT
LIQUID EQUIVALENTS OF 1 TO 3 INCHES OVER THE FOOTHILLS AND
MOUNTAINS WITH MOST LOCALES UNDER 2 INCHES. SNOW LEVELS WILL BE A
FAIR BIT LOWER THAN THE LAST FEW STORMS...IN THE NEIGHBORHOOD OF
2500 TO 3500 FEET. HIGHER SNOW-WATER RATIOS COULD POTENTIALLY
BRING 2 TO 3 FEET OF NEW SNOW AT THE HIGHEST ELEVATIONS OF THE
SIERRA. WINDS HAVE PICKED UP OVER THE NRN SAC VALLEY AND
ADJACENT FOOTHILLS AHEAD OF THE COLD FRONT. WE HAVE ISSUED A WIND
ADVISORY FOR THIS AREA INTO EARLY AFTERNOON.
THE NEXT SIGNIFICANT SHORTWAVE IMPACTS NRN CAL ON SUNDAY. IN
BETWEEN MAIN SYSTEMS ON SATURDAY, UPPER LEVEL FLOW IS STILL
CYCLONIC WITH GOOD OROGRAPHIC LIFT. AREAL COVERAGE OF SHOWERY
PRECIPITATION MAY DIMINISH OVER THE VALLEY WHILE MORE NUMEROUS
SHOWERS MAY STILL LINGER OVER THE WEST SLOPE OF THE SIERRA. WITH
DECENT LAPSE RATES EXPECTED ON SATURDAY, T-STORMS ARE IN THE
FORECAST AGAIN SATURDAY AFTERNOON. A MORE INTENSE SHORTWAVE
TROUGH AMPLIFIES THE LONGWAVE TROUGH JUST OFFSHORE, PUTTING NRN
CAL IN THE DIVERGENT FLOW OF A NEUTRAL TO A SLIGHT NEGATIVELY TILTED
SHORTWAVE. FORECAST PRECIP TOTALS FROM SATURDAY NIGHT THROUGH SUNDAY
NIGHT ARE SIMILAR TO THE CURRENT FORECAST FOR TODAY AND TONIGHT WITH
PERHAPS A BIT LESS IN THE SIERRA DUE TO A LESS OROGRAPHIC WIND
COMPONENT. GIVEN THE ALREADY ELEVATED STREAM AND SMALLER RIVER
LEVELS, MORE URBAN AND SMALL STREAM FLOODING ARE A GOOD
POSSIBILITY IN THE VALLEY AND FOOTHILLS. MORE IN THE WAY OF ROCK
AND MUD SLIDES COULD OCCUR OVER THE FOOTHILLS AND MOUNTAINS. A
FLOOD WATCH HAS BEEN CONTINUED TO HIGHLIGHT THESE CONCERNS THROUGH
THE WEEKEND. MONDAY LOOKS TO BE SHOWERY AS THE WEAKENING UPPER LOW
MOVES OVERHEAD.
JCLAPP
.EXTENDED DISCUSSION (TUESDAY THROUGH FRIDAY)
COOL AND UNSETTLED PATTERN IS EXPECTED TO CONTINUE THROUGH THE
EXTENDED PERIOD WITH SEVERAL SYSTEMS FORECAST TO MOVE THROUGH THE
MEAN TROUGH ALONG THE WEST COAST IMPACTING NORTHERN CALIFORNIA.
CONFIDENCE ON TIMING OF INDIVIDUAL SYSTEMS IS LOW WITH SIGNIFICANT
MODEL DIFFERENCES BETWEEN THE FASTER (MORE PROGRESSIVE) GFS
SOLUTIONS AND THOSE OF ITS EUROPEAN COUSINS (THE ECMWF AND UKMET)
WHICH SHOW SLOWER EVOLUTION WITH A DEEPER TROUGH OVER THE EPAC.
&&
.AVIATION...
PAC CD FNTL SYS MVS THRU INT NORCAL TDA WITH SCTD SHWRS BEHIND THE
FNT TNGT. FOR CNTL VLY...GENL VFR CONDS XCP MVFR CIGS AND VSBYS WITH
BAND OF HEAVIER SHOWERS AND A FEW THUNDERSTORMS AHEAD OF CD FNT...
APPROX 15Z-20Z N SAC VLY AND 18Z-22Z SAC AREA. FOR SIERNEV...WDSPRD
IFR CONDS DVLPG BY 18Z AS HEAVIER PRECIP DVLPS. VLY SFC WINDS INCRSG
SELY GUSTING 25-35 KTS AHEAD OF CD FNT...DROPPING OFF BY 22Z-00Z SAT.
A LOCAL AIRPORT ADVISORY FOR WINDS IS IN EFFECT FROM 13Z TO 20Z AT
KRDD.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 11 PM PDT THIS EVENING ABOVE 3000
FEET FOR THE BURNEY BASIN / EASTERN SHASTA COUNTY...WESTERN
PLUMAS COUNTY/LASSEN PARK.
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 5 AM PDT
SATURDAY ABOVE 3000 FEET FOR THE WEST SLOPE NORTHERN SIERRA
NEVADA.
WINTER STORM WARNING UNTIL 5 PM PDT THIS AFTERNOON ABOVE 3000
FEET FOR THE MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN
LAKE COUNTY...SHASTA LAKE AREA / NORTHERN SHASTA COUNTY.
FLOOD WATCH THROUGH LATE SUNDAY NIGHT CENTRAL SACRAMENTO
VALLEY...MOTHERLODE...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY...
NORTHERN SACRAMENTO VALLEY...SOUTHERN SACRAMENTO VALLEY.
WIND ADVISORY UNTIL 1 PM PDT THIS AFTERNOON CENTRAL SACRAMENTO
VALLEY...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY...NORTHERN
SACRAMENTO VALLEY.
&&
Hazardous weather outlook, Mar 17, 6:00 AM PST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT THU MAR 17 2011
CAZ013>019-063-064-066>069-181400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT THU MAR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
WEATHER SYSTEM TO BEGIN IMPACTING INTERIOR NORTHERN CALIFORNIA
TONIGHT WITH LIGHT PRECIPITATION. SNOW LEVELS ARE BETWEEN 4000 AND
5000 FEET INITIALLY.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
WEATHER SYSTEM WILL STILL BE IMPACT INTERIOR NORTHERN CALIFORNIA
FRIDAY WITH MODERATE TO HEAVY PRECIPITATION, ESPECIALLY OVER THE
WEST SLOPE OF THE SIERRA NEVADA. SNOW LEVELS WILL BE INITIALLY 4000
FEET LOWERING TO 2500 FEET BY SATURDAY MORNING. ANOTHER STORM TO
IMPACT THE REGION AGAIN ON SUNDAY. ADDITIONAL RAIN OVER SATURATED
SOIL WILL GENERATE THE GREATEST CONCERN WITH LOCALIZED FLOODING AND
MUD/DEBRIS FLOWS.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
JCLAPP
Winter Storm, Shasta Lake/North Shasta County
- When
- March 18, 4:00 AM PST to 4:00 PM PST
- Where
- Shasta Lake/North Shasta County forecast zone
- Reported by
- Mesonet
A winter storm brought up to eight inches of new snow to the higher elevations and lesser amounts down to near 4500 feet.
Winter Storm, Burney Basin/Eastern Shasta County
- When
- March 18, 4:00 AM PST to 4:00 PM PST
- Where
- Burney Basin/Eastern Shasta County forecast zone
- Reported by
- Mesonet
A winter storm brought up to eight inches of new snow to the higher elevations and lesser amounts down to near 4500 feet.
Winter Storm, Mountains Southwest Shasta County to Northern Lake County
- When
- March 18, 4:00 AM PST to 4:00 PM PST
- Where
- Mountains Southwest Shasta County to Northern Lake County forecast zone
- Reported by
- Mesonet
A winter storm brought up to eight inches of new snow to the higher elevations and lesser amounts down to near 4500 feet.
Winter Storm, West Slope Northern Sierra Nevada
- When
- March 18, 4:00 PM PST to March 21, 2:00 AM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Mesonet
A winter storm brought up to two feet of new snow to the higher elevations and lesser amounts down to near 4500 feet.
Winter Storm, Mt Shasta/Western Plumas County
- When
- March 18, 8:00 PM PST to March 19, 2:20 PM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- Mesonet
A winter storm brought up to eighteen inches of new snow to the higher elevations and lesser amounts down to near 4000 feet.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, March 18 to 20, 2011$4.5 million · 1 event
- Wildfire in Arkansas, March 18 to 22, 20112 injured · $300,000 · 7 events
- Heavy Snow and Strong Wind in Nevada, March 18 to 21, 2011$5,000 · 6 events
- High Wind in Maine, March 18, 201152 kt wind · 5 events
- Winter Storm and Heavy Snow in California, March 18 to 21, 20115 events
- Flash Flood and Hail in Texas, March 18, 20111.75 in hail · 4 events
- Heavy Snow in California, March 18 to 20, 20114 events
- Heavy Snow in California, March 18 to 19, 20113 events
- Hail in Texas, March 18, 20111 in hail · 2 events
- Wildfire in Colorado, March 18, 20111 event
- Wildfire in Georgia, March 18 to 29, 20111 event
- Flood in New York, March 18 to 21, 2011$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295357, 295358, 295359, 295361, 295360.